Alert archive / Hawaii / High Surf Advisories in 2024

High Surf Advisory 21, NWS Honolulu, HI

June 7, 20244 counties in Hawaii

NWS Honolulu, HI issued this high surf advisory at Jun 7, 2024, 8:39 AM HST for 4 counties in Hawaii. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jun 7, 2024, 8:39 AM HST (18:39 UTC)
Expired
Jun 11, 2024, 3:24 AM HST
In force
4 days
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 6.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2024-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2024-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WHHW40 PHFO 071839
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
839 AM HST Fri Jun 7 2024

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES...

.The current south swell is a bit stronger than forecast,
generating surf slightly higher than forecast at High Surf 
Advisory threshold. While this advisory expires after tonight, 
another south swell expected to peak late Saturday into Sunday 
will boost surf heights above advisory threshold again.

HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052-
080745-
/O.NEW.PHFO.SU.Y.0021.240607T1839Z-240608T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
839 AM HST Fri Jun 7 2024

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...Surf 7 to 10 feet.

* WHERE...South facing shores of Kahoolawe, Kauai, Lanai, Maui, 
  Molokai, Niihau, Oahu and the Big Island.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
Powell
9 follow-up statements
140 
WHHW40 PHFO 080138
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
338 PM HST Fri Jun 7 2024

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES...

.The current south swell continues to generate surf at High Surf 
Advisory threshold. While this advisory expires after tonight, 
another south swell expected to peak late Saturday into Sunday 
will boost surf heights above advisory threshold again.

HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052-
081445-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-240608T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
338 PM HST Fri Jun 7 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...Surf 7 to 10 feet.

* WHERE...South facing shores of Kahoolawe, Kauai, Lanai, Maui, 
  Molokai, Niihau, Oahu and the Big Island.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
286 
WHHW40 PHFO 081313
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
313 AM HST Sat Jun 8 2024

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES...

.The current south (180 deg) swell will decline slightly just 
below advisory levels today, but a bigger moderate long period 
south- southwest (190-200 deg) swell is expected to slowly fill 
in this afternoon as long period forerunners arrive, then peak 
Sunday night into Monday. 


HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052-
090215-
/O.EXT.PHFO.SU.Y.0021.000000T0000Z-240611T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
313 AM HST Sat Jun 8 2024

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Surf up to 10 feet.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
917 
WHHW40 PHFO 090100
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
300 PM HST Sat Jun 8 2024

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS UNTIL
6 PM HST MONDAY...

.A new long-period south-southwest (200 degrees) swell will build
Sunday into Monday, then gradually diminish.

HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052-
091400-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-240611T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
300 PM HST Sat Jun 8 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Surf up to 10 feet through Sunday, potentially bigger on
  Monday.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$

Birchard
721 
WHHW40 PHFO 091346
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
346 AM HST Sun Jun 9 2024

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS UNTIL
6 PM HST MONDAY...

.A new long-period south-southwest (200 degrees) swell will 
slowly build today, peak tonight through Monday, then gradually 
diminish.

HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052-
100300-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-240611T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
346 AM HST Sun Jun 9 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Surf of 5 to 7 feet building to 7 to 10 feet tonight 
  through Monday.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Moderate. Strong breaking waves and strong currents
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
105 
WHHW40 PHFO 101343
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
343 AM HST Mon Jun 10 2024

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS
UNTIL 6 PM HST THIS EVENING...

.A long-period south-southwest (200 degrees) swell moving through
will continue to generate advisory-level surf today, which could
persist into the overnight hours tonight. A downward trend is 
expected Tuesday through midweek as the swell begins to ease. 

HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052-
110245-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-240611T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
343 AM HST Mon Jun 10 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf of 8 to 12 feet this morning, then lowering to 7 to
  10 feet this afternoon.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
732 
WHHW40 PHFO 101855
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
855 AM HST Mon Jun 10 2024

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS
UNTIL 6 PM HST THIS EVENING...

.A long-period south-southwest (200 degrees) swell moving through
will continue to generate advisory-level surf through tonight. A 
downward trend is expected Tuesday through midweek as the swell 
begins to ease.

HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052-
110800-
/O.EXT.PHFO.SU.Y.0021.000000T0000Z-240611T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
855 AM HST Mon Jun 10 2024

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Surf of 8 to 12 feet through today lowering early Tuesday.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
272 
WHHW40 PHFO 102043 CCA
CFWHFO

Coastal Hazard Message...CORRECTED
National Weather Service Honolulu HI
1043 AM HST Mon Jun 10 2024

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS
UNTIL 6 AM HST TUESDAY...

.A long-period south-southwest (200 degrees) swell moving through
will continue to generate advisory-level surf through tonight. A 
downward trend is expected Tuesday through midweek as the swell 
begins to ease.

HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052-
110800-
/O.EXT.PHFO.SU.Y.0021.000000T0000Z-240611T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
1043 AM HST Mon Jun 10 2024

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Surf of 8 to 12 feet through today lowering early Tuesday.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
464 
WHHW40 PHFO 110123
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
323 PM HST Mon Jun 10 2024

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS
UNTIL 6 AM HST TUESDAY...

.A long-period south-southwest (200 degrees) swell is beginning 
to trend down but will continue to generate advisory- level surf 
through tonight. Surf is expected to drop below advisory levels by
Tuesday morning. 

HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052-
111430-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-240611T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
323 PM HST Mon Jun 10 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Surf of 8 to 12 feet lowering to 7 to 10 feet tonight.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
144 
WHHW40 PHFO 111324
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
324 AM HST Tue Jun 11 2024

...HIGH SURF ADVISORY IS CANCELLED FOR SOUTH FACING SHORES...

HIZ001-003-006-016-018-023-031>034-040-041-043-044-046-049>052-
111430-
/O.CAN.PHFO.SU.Y.0021.000000T0000Z-240611T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai West-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
324 AM HST Tue Jun 11 2024

...HIGH SURF ADVISORY IS CANCELLED...

Surf has fallen below advisory levels along south facing shores.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jun 7, 3:00 AM HST, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 7, 3:00 AM HST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
300 AM HST Fri Jun 7 2024

.SYNOPSIS...
Light winds will continue today with ridge just north of Kauai.
Over the weekend the ridge is expected to lift northward, allowing
trade winds to gradually return and strengthen. Moderate to
locally breezy trade wind conditions are expected by Sunday, and
persist into the middle of the new week. Very stable conditions
will greatly limit shower activity through the weekend, with a
slight increase in windward showers expected Monday and Tuesday. A
more typical trade wind pattern should return by the middle of
next week.

&&

.DISCUSSION...
As expected, no significant changes to the forecast or forecast
philosophy with the morning package. The PoPs and associated
fields were updated to reflect the latest guidance from the NBM
from Monday night onwards. A relatively dry trade wind pattern is
expected, through mid week, with a more typical trade wind
pattern expected Thursday onwards.

An east to west oriented ridge remains north of Kauai, maintaining
light winds across the state. As expected, clouds largely
dissipated over the islands overnight with land breezes that
formed in the light wind regime. Some cloud development is
expected over the islands today with afternoon sea breezes. Chances
of showers will remain very limited as the inversion heights
remains below 5 kft, which will keep cloud development very
shallow.

The ridge will begin to lift northward over the weekend, which
will allow the trades to gradually return from south to north.
Moderate to locally breezy conditions are expected by Sunday and
persist into the middle of next week. Clouds and showers will
return to the more typical windward and mauka areas, however
shower activity will remain limited across the entire state over
the weekend due to very stable conditions from low inversion
levels. The trade wind inversion will begin to lift early next
week, which should bring a slight increase in trade wind showers
Monday and Tuesday, but will still remain drier than normal for
this time of year. A more typical trade wind pattern should return
during the middle to latter half of the week with rising
inversion heights.

&&

.AVIATION...

A weak pressure gradient across the region will maintain light
winds across the state today. As a result, daytime sea breezes
and nighttime land breezes are expected to develop. Then winds
will gradually strengthen tomorrow as the ridge of high pressure
lifts slightly northward. Shower activity is expected to remain
limited through the period due to the presence of a relatively dry
air mass. VFR conditions will generally prevail, with brief MVFR
conditions possible through this evening.

AIRMET Sierra is in effect for tempo mountain obscuration for
leeward sections of the Big Island. These conditions should
improve later this morning as land breezes help to dispel the
lower cloud cover.

&&

.MARINE...
A weak elongated ridge in the northern offshore waters will hold
in place over the region. Expect wind speeds to remain below Small
Craft Advisory (SCA) threshold through Saturday. High pressure
looks to redevelop north of the state over the weekend allowing
moderate trade winds to build back. Models show the potential for
SCA conditions across typical windier waters around Maui County
and the Big Island by Sunday.

The current south-southwest swell will peak today and steadily
decline through the weekend. Another, yet bigger moderate long
period south- southwest swell will build through Saturday, peak Sunday
night into Monday and could reach High Surf Advisory level
criteria of 10 feet at the peak of the event. A moderate long
period south swell is expected to reach HSA levels late next week
too.

The current small northwest swell continues to decline. However,
a reinforcing pulse from the northwest will build in late this
afternoon to give north facing shores a small bump. Wind waves
for east facing shores have diminished significantly and will
remain small into the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...M Ballard
AVIATION...Farris
MARINE...Shigesato

Nearby

High Surf Advisories in Hawaii, 2024Every high surf advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.